Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 295, NWS St. Louis, MO

July 18, 20234 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 18, 2023, 8:42 AM CDT for 4 counties in Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2023, 8:42 AM CDT (13:42 UTC)
Expired
Jul 18, 2023, 9:30 AM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Boone County, MO, Callaway County, MO, Cole County, MO, Moniteau County, MO

The radar

The St Louis radar (KLSX), 145 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2565 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
21.4

Open this sounding in Storm Lab

The text

As transmitted.

943 
WUUS53 KLSX 181342
SVRLSX
MOC019-027-051-135-181430-
/O.NEW.KLSX.SV.W.0295.230718T1342Z-230718T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
842 AM CDT Tue Jul 18 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Cole County in central Missouri...
  Southern Boone County in central Missouri...
  Southwestern Callaway County in central Missouri...
  Moniteau County in central Missouri...

* Until 930 AM CDT.

* At 842 AM CDT, severe thunderstorms were located along a line
  extending from near Rocheport to near Tipton, moving southeast at
  55 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Columbia, Jefferson City, Fulton, California, Ashland, Tipton,
  Holts Summit, Columbia Regional Airport, Wardsville, St. Martins,
  Taos, Russellville, New Bloomfield, Jamestown, Lake Mykee Town,
  Clarksburg, Centertown, St. Thomas, Rocheport, and Easley.

This includes Interstate 70 in Missouri between exits 115 and 131.
 
This also includes Rock Bridge State Park, Clarks Hill/Norton
Historic Site, Jewell Cemetery Historic Site, and Jefferson Landing
Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 9281 3868 9262 3892 9250 3898 9257
      3904 9254 3887 9193 3856 9201 3855 9203
      3849 9201 3846 9211 3847 9216 3844 9216
      3840 9212 3838 9218 3834 9220 3834 9232
      3838 9241 3843 9241 3843 9253 3863 9283
TIME...MOT...LOC 1342Z 294DEG 46KT 3898 9263 3862 9276 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRM
2 follow-up statements
630 
WWUS53 KLSX 181417
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
917 AM CDT Tue Jul 18 2023

MOC019-027-051-135-181430-
/O.CON.KLSX.SV.W.0295.000000T0000Z-230718T1430Z/
Cole MO-Boone MO-Callaway MO-Moniteau MO-
917 AM CDT Tue Jul 18 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR COLE...SOUTHEASTERN BOONE...SOUTHWESTERN CALLAWAY AND
SOUTHEASTERN MONITEAU COUNTIES...

At 917 AM CDT, severe thunderstorms were located along a line
extending from near Lake Mykee Town to near Taos to near St. Thomas,
moving southeast at 55 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Jefferson City, Ashland, Holts Summit, Wardsville, St. Martins, Taos,
Russellville, New Bloomfield, Lake Mykee Town, Centertown, St.
Thomas, Brazito, Lake Mykee, Hickory Hill, Marion, Lohman, Hartsburg,
Wainwright, Elston, and Schubert.

This also includes Clarks Hill/Norton Historic Site and Jefferson
Landing Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3844 9255 3864 9239 3883 9235 3871 9197
      3856 9201 3855 9203 3849 9201 3846 9211
      3847 9216 3844 9216 3840 9212 3838 9218
      3834 9220 3834 9232 3838 9241 3843 9241
      3843 9253
TIME...MOT...LOC 1417Z 300DEG 47KT 3868 9214 3852 9213 3835 9230 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRM
345 
WWUS53 KLSX 181432
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
932 AM CDT Tue Jul 18 2023

MOC019-027-051-135-181441-
/O.EXP.KLSX.SV.W.0295.000000T0000Z-230718T1430Z/
Cole MO-Boone MO-Callaway MO-Moniteau MO-
932 AM CDT Tue Jul 18 2023

...THE SEVERE THUNDERSTORM WARNING FOR COLE...SOUTHEASTERN BOONE...
SOUTHWESTERN CALLAWAY AND SOUTHEASTERN MONITEAU COUNTIES HAS
EXPIRED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
central Missouri.

LAT...LON 3844 9255 3864 9239 3883 9235 3871 9197
      3856 9201 3855 9203 3849 9201 3846 9211
      3847 9216 3844 9216 3840 9212 3838 9218
      3834 9220 3834 9232 3838 9241 3843 9241
      3843 9253
TIME...MOT...LOC 1431Z 270DEG 46KT 3864 9193 3848 9192 3831 9209 

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:47 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 18, 6:47 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
647 AM CDT Tue Jul 18 2023

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 433 AM CDT Tue Jul 18 2023

1) Ongoing thunderstorms over the Plains are expected to track
southeast and impact the western sections of the forecast area
through the morning hours.

2) Additional thunderstorms are possible this afternoon, but their
spread and intensity will be conditional upon morning activity.

3) There is an additional threat for thunderstorms with locally
heavy rainfall overnight tonight into early Wednesday morning.

IR satellite shows a broad area of cloud cover that accompanies
multiple clusters of thunderstorms over Nebraska and South Dakota
early this morning. This activity has developed under a mid/upper
shortwave that is tracking around the northern periphery of the
upper ridge and along an instability gradient. The instability
gradient consists of around 3000 J/kg of MUCAPE that extend from
central Nebraska through sections of western Missouri per SPC
hourly mesoanalysis.

The shortwave is expected to track southeast around the upper ridge.
Convection follows instability gradient within the northwest
steering flow aloft, which points to western and central Missouri
between early and mid-morning. It gets tricky with regard to the
evolution as each of the CAMs handles it slightly differently. The
more consistent of the bunch has been the HRRR, bringing the main
complex through the region from mid to late morning, along with a
weaker trailing complex that is running along a slow-to-advance area
of mid-level warm air advection. As the MCS tracks southeast, the
leading edge begins to interact with the remnant surface
boundary, which may touch off a few storms ahead of the complex.
Should the MCS be well-maintained or even strengthen as it
encounters better instability to its southeast, it will bring a
damaging wind threat. Higher confidence with this threat extend
through central Missouri with some uncertainty further east. A
couple of the CAMs weaken the system quite considerably, which
adds to the complexity of downstream behavior.

Through the course of the afternoon, there is a northeast push in
the mid-levels with strong theta-e advection lining up just west of
the Mississippi River. Where the MCS tracks is key in where
additional thunderstorms develop in the overnight hours. The outflow
from the MCS is likely to leave a northwest/southeast oriented
boundary behind, which becomes the focus for tonight's activity.
While RAP/NAM continue to show a strengthening low level jet
point into southeast Missouri, the mid-level shortwave is a bit
quicker than in previous nights. While this would lead to
thunderstorms along the axis of mid-level forcing at the nose of
the jet and along the strong MUCAPE gradient (3000-3500 J/kg),
initiation is further south and east than in previous forecast
cycles. While high PWAT values (exceeding 2 inches in some areas)
suggest heavy rain potential along the northwest/southeast
oriented boundary, initiation may be far enough south in the CWA to
limit the higher threat for flooding/flash flooding. The main
timeframe has not changed much since previous forecasts with threat
primarily extending from 07z-11z tonight.

Maples

.LONG TERM...  (Wednesday Night through Monday)
Issued at 433 AM CDT Tue Jul 18 2023

We will begin to see a shift in the synoptic pattern between late
Wednesday and Thursday. The transition will trend toward cooler and
drier conditions late this week into the weekend.

Upper level ridging is expected to elongate west to east across the
southern CONUS Wednesday night into Thursday as mid-level ridging
over the Atlantic extends westward into the northern Gulf of Mexico.
The northern edge of the mid-level ridge will stretch from Oklahoma
into the Tennessee Valley in the vicinity of a remnant surface
boundary left behind by prior outflow. An upper level shortwave drops
northwest to southeast through the mid-Mississippi Valley Wednesday
night as the nocturnal low level jet intensifies somewhere in the
vicinity of the Missouri/Arkansas border. Southwest flow will
continue to feed moisture out of the Gulf with surface dewpoints in
the 60s/70s. Global deterministic guidance is likely too coarse in
picking up some of the convective potential with a compact area of
2000-3000 J/kg of MUCAPE over parts of the region, while NAM/RAP
guidance show a west/east oriented stretch of 3000-3500 J/kg over
southern Missouri and Illinois. This coincides with PWATs that run
around 2 inches. The upper trough begins to deepen, sending a cold
front into the area Thursday morning. Showers and thunderstorms are
likely to precede the front Wednesday night into Thursday morning
with some locally heavy rain possible until the front clears the
region.

By Thursday afternoon, the upper ridge amplifies over the western
U.S. as the upper trough deepens over the east. Dewpoints in the 50s
are drawn from the northern Plains and Upper Midwest into the mid-
Mississippi Valley behind the surface boundary. Northerly surface
flow persists Friday into the weekend as surface high pressure
builds east-southeastward from the Plains. Though a couple of
shortwaves are embedded in the northerly flow aloft, much of the
forecast remains dry as surface high pressure is centered overhead.
Additional rain chances should hold off until late Sunday or early
next week as high pressure move east with return flow behind the
departing surface ridge.

Maples

&&

.AVIATION...  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 610 AM CDT Tue Jul 18 2023

Multiple rounds of thunderstorms are expected between this
morning and early Wednesday morning. The first round will track
from northwest Missouri through central and east central Missouri
from mid-morning to late morning (13z-17z) and eventually through
southeast Missouri early this afternoon. This initial round will
include some strong thunderstorms with the potential for gusty
winds. There will be somewhat of a break after the first round
this morning with scattered thunderstorms possible around any of
the terminals this afternoon. A second round is expect in the
overnight hours (generally 07z to 11z), mainly impacted the metro
terminals. Strong to severe thunderstorms will be possible,
including large hail, damaging winds and locally heavy rainfall.
Attempted to nail down highest potential for thunderstorms by
using VCTS, bookended by VCSH, where necessary.

Outside of thunderstorms, VFR conditions are expected to persist.
Should there be a direct impact from strong thunderstorms, winds
could gust above 40 knots and include the potential for hail. Very
heavy rain will lead to visibility reductions as well. Widespread
MVFR/IFR will come overnight into early Wednesday, when a warm
front extends from central MO into southwest IL. Conditions will
gradually improve as the system exits to the southeast with VFR
return late morning into early afternoon Wednesday.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 18, 5:49 AM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
549 AM CDT Tue Jul 18 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191100-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
549 AM CDT Tue Jul 18 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms this morning into early
afternoon. Thunderstorms may be capable of producing damaging winds
with a secondary, but lesser threat of large hail.

Thunderstorms will become likely overnight. Thunderstorms could be
severe with damaging winds and large hail. The will also be a threat
of heavy rainfall with isolated flash flooding possible, mainly over
east central and southeast Missouri, as well as southwest Illinois.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms over parts of the area Wednesday
through Friday.

There is a slight chance for thunderstorms over parts of the area
Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Maples

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.